Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Bone density loss cause identified, labs back to normal?
Dec 22, 2013

You were right about the vitamin d deficiency and calcium metabolism irregularity. My test results looked like this: 25(OH) Vit D - 4 ng/ml; very low Vitamin D levels. He agreed with you and thought that these fractures were not caused by hiv, but most likely by the deficiency. The doctor was very concerned, and now has me taking 10,000 IU of Vitamin D daily.

Then I got the results back from my Truvada+ Isentress resistance test - no resistance found. Just for shits and giggles, my doc did my labs again a week after taking Vitamin D supplements; my vl: UD, cd4: 832 - back to what it was like before I got these pains. I was very happy to hear that, but still confused why that was.

And then there was the physical therapist. She said my shoes are fine, but my technique, on the other hand, is...like a high-stress trot. I guess it's gotten kind of sloppy and "very much like Mr. Ed," in her terms. And no, not like Ed Sullivan, like I was hoping she meant, but the horse...of course of course. I think technique surely exacerbated my chances of developing stress fractures. So when these fractures are fully healed, technique will definitely be something I will need to work on.

Here are a few bundled-topic questions I have though:

1. Rather than the HIV affecting vitamin d deficiency, could it have been the vitamin d deficiency that caused the viral load to be detectable? Is that hypothesis unreasonable?

You must get tired of hearing this particular question, but how would you define a resistance sign vs. a blip? Is there a certain amount of time that must pass? What's the longest "blip" you have come across and there was no evidence of resistance?

2. Can I expect the tenofovir to at all affect how quickly my vitamin D levels rise? I really REALLY want to get back to running because I feel like I'm slowly turning into one of those elderly ladies in my water aerobics class with the flower swimming caps. Or does tenofovir not function this way?

3. When I get my vitamin D levels up to at least > 30 ng/ml and the stress fractures finally heal, and vl is UD and CD4 remains on the higher end of the normal range, am I now at an even more increased risk for osteoarthritis than someone who has HIV but did not have a history of bone density loss?

4. You have been running 35 years?! That's as long as I've been alive! I thought you were only 40!

5. Random, but is it pronounced Huh-LAHD-nee or Huh-LOAD-nee, like the Russian pronunciation of the adjective "cold"?

Thank you

Response from Dr. Holodniy

1. Your hypothesis is plausible. There is published data to suggest that vitamin D deficiency is associated with greater progression of HIV infection. Vitamin D is also associated with multiple pathways of immune function. Blips are usually a HIV viral load that goes from undetectable to about 200 copies/ml or so and back to undetectable and so on. Some of these blips can last for months, although we don't know how dynamic they are because there is not a lot of data where people are sample frequently and repeatedly to see how quickly things go up and down. If the viral load remains detectable above 200 or so and/or begins to increase steadily, in the presence of HIV meds, that would indicate that resistance is likely. 2. There is an interaction between tenofovir and vitamin D levels through a complex interaction between the parathyroid glands and the kidneys. Taking supplemental Vitamin D can improve things. 3. Good question and no definitive answers. The bone density will improve when vitamin D levels are normalized, and continued activity is important to maintain bone density and joint mobility. 4. Indeed. Motion is lotion. 5. The latter, in the Ukrainian pronunciation



Previous
Viral Load & CD4
Next
Red hands

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement